Oregon, 2003

Heavy Snow in Oregon, November 24 to 25, 2003

November 24 to 25, 2003 · NWS PQR · 1 event in 1 county or zone

Another strong Pacific storm dumped more heavy snow on the Northern Oregon Cascades. Reported accumulations include 27 inches at Santiam Pass, 23 inches at Timberline Lodge, 22 inches at Santiam Junction, 17 inches at Tombstone Summit, 16 inches at Mt Hood Meadows and Government Camp, and 15 inches at Willamette Pass and White River.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Another strong Pacific storm dumped more heavy snow on the Northern Oregon Cascades. Reported accumulations include 27 inches at Santiam Pass, 23 inches at Timberline Lodge, 22 inches at Santiam Junction, 17 inches at Tombstone Summit, 16 inches at Mt Hood Meadows and Government Camp, and 15 inches at Willamette Pass and White River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 24, 2:30 PM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Nov 24, 2:30 PM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 PM PST MON NOV 24 2003

.SYNOPSIS...A RATHER STRONG STORM SYSTEM DROP OUT OF THE GULF OF
ALASKA AND MOVE THROUGH SOUTHWEST WASHINGTON AND NORTHWEST OREGON
TONIGHT AND TUESDAY...PRODUCING VALLEY RAIN AND MOUNTAIN SNOW AND
LOCAL WINDY CONDITIONS. A FRONTAL BOUNDARY WILL LINGER OVER THE
FORECAST AREA TUE NIGHT AND WED...THEN LIFT NORTH WEDNESDAY NIGHT AND
ON THANKSGIVING AS A COMPLEX DOUBLE LOW DEVELOPS OFF THE COAST. THE
SOUTHERN LOW IS NOW FORECAST TO LIFT NORTH AND THROUGH THE AREA
THURSDAY NIGHT AND FRIDAY FOR MORE RAIN AND WIND. MODELS SUGGEST
SOME DRYING POSSIBLE BY EARLY NEXT WEEK BUT THIS IS NOT CERTAIN.
&&

.DISCUSSION...
.SHORT TERM...RESIDUAL SHOWERS WILL GIVE WAY TO INCREASING VALLEY
RAIN AND MOUNTAIN SNOW TONIGHT AS A FAIRLY VIGOROUS SYSTEM DROPS DOWN
OUT OF THE GULF OF ALASKA. A 140 KT JET IS ASSOCIATED WITH THIS
SYSTEM. THE STRONG OVERRUNNING PATTERN AND VERTICAL MOTION SPREAD
OVER THE AREA TONIGHT...AND SUPPORT CONVERTING THE CURRENT WINTER
STORM WATCH TO A WINTER STORM WARNING. FRONTAL BOUNDARY SAGS SOUTH
OVER OUR FORECAST AREA TUESDAY THEN STALLS...WITH ADDITIONAL WAVES IN
THE ARCING ZONAL FLOW KEEPING MOIST CONDITIONS INTO WEDNESDAY MORNING
WITH HEAVY SNOW AT TIMES IN THE MOUNTAINS. WINDS LOOK JUST BELOW HIGH
WIND CRITERIA AT THE COAST DUE TO LACK OF 850 MB SUPPORT TONIGHT AND
TUESDAY.

MODELS CONTINUE TO DIG ENERGY SOUTH IN THE GULF OF ALASKA LATER
WEDNESDAY AND WEDNESDAY NIGHT...WITH THE BAROCLINIC ZONE LIFTING
NORTH. HAVE TRENDED POPS DOWN TOWARD CHANCE CATEGORY BY THANKSGIVING.
TOLLESON

.LONG TERM...A WAVY WET SLOW MOVING COLD FRONT WILL MOVE ACROSS THE
FORECAST AREA FRIDAY. THE 1000-500 MB THICKNESS ACROSS SOUTH
WASHINGTON CASCADES NEAR THE COLD FRONT WILL FALL DOWN TO AROUND 5400
METERS FRIDAY AFTERNOON WITH SNOW LEVELS FALLING BACK DOWN TO AROUND
3000 FEET THERE WHILE SNOW LEVELS MAY HOLD JUST ABOVE THE PASSES IN
THE NORTH CASCADES. COLDER AIR WILL CONTINUE TO SPREAD INLAND FRIDAY
NIGHT WITH SNOW LEVELS FALLING TO NEAR 2000 FEET. LAST NIGHTS GFS RUN
SHOWED A NORTHWESTERLY JET PLUNGING BACK INTO THE PACIFIC NORTHWEST
SATURDAY BRINGING ANOTHER WET WEATHER SYSTEM...BUT THE LATEST 12Z GFS
RUN SHOWED THE JET AXIS FARTHER EAST OVER ALBERTA THEN. DUE TO
DIVERGENCE OF MODEL SOLUTIONS THE INTER-OFFICE CONSENSUS WAS TO STAY
NEAR CURRENT FORECASTS IN THE EXTENDED..BUT IF LATER RUNS ARE SIMILAR
TO THIS MORNING WILL LIKELY CUT BACK ON PRECIPITATION FOR SUNDAY ON.
WILLSON
&&

.MARINE...HAVE ISSUED GALE WARNING WITH THIS PACKAGE FOR WINDS WITH
INCOMING SYSTEM. WAVE WATCH III MODEL STILL SHOWS OVER 20 FOOT SEAS
LATER TUESDAY INTO WEDNESDAY. WILL ALSO ISSUE A HIGH SURF ADVISORY
FOR TUESDAY NIGHT AND WEDNESDAY. DUE TO VERY HIGH TIDES...WILL ALSO
ISSUE A TIDAL OVERFLOW ADVISORY AS WELL FOR TUESDAY AND WEDNESDAY.
WITH THE LONGER RANGE PROGS GOING FOR A STRONG SOUTHERN BRANCH SYSTEM
THURSDAY NIGHT AND FRIDAY...COULD SEE GALE FORCE WINDS. TOLLESON
&&

PRELIMINARY POINT POPS...
AST +99875 PDX +99855 SLE ++9844 EUG 9+9744
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE.
         HIGH SURF ADVISORY SOUTH WASHINGTON AND NORTH AND CENTRAL
          OREGON COASTS TUESDAY NIGHT AND WEDNESDAY
         TIDAL OVERFLOW ADVISORY SOUTH WASHINGTON AND NORTH AND
          CENTRAL OREGON COASTS TUESDAY AND TUESDAY NIGHT
         WINTER STORM WARNING SOUTH WASHINGTON CASCADES...NORTH
          OREGON CASCADES AND LANE COUNTY CASCADES MONDAY NIGHT
          THROUGH WEDNESDAY MORNING.
&&
Hazardous weather outlook, Nov 24, 5:10 AM PST, 14 hours 50 minutes before
ORZ001>013-WAZ019>023-039-040-251430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OREGON
510 AM PST MON NOV 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND SOUTHWEST
WASHINGTON.

.DAY ONE...TODAY

SNOW SHOWERS THIS MORNING WILL TAPER OFF...WITH STORM TOTAL
ACCUMULATIONS IN THE CASCADES AND CASCADE FOOTHILLS REACHING 4 TO 8
INCHES.  HEAVY SNOW IS EXPECTED TO DEVELOP LATE TONIGHT IN THE
CASCADES.  REFER TO THE LATEST ADVISORIES AND WATCHES (PDXWSWPQR) AND
ZONE FORECASTS (PDXZFPPQR) FOR DETAILS. GALE FORCE WINDS ARE EXPECTED
TO DEVELOP TONIGHT OVER THE COASTAL WATERS. REFER TO THE LATEST
COASTAL WATERS FORECAST (PDXCWFPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY THROUGH SUNDAY A SERIES OF STORM SYSTEMS ARE EXPECTED TO
MOVE THROUGH...POTENTIALLY BRINGING STRONG WINDS AND HEAVY MOUNTAIN
SNOWS. REFER TO THE LATEST ZONE FORECASTS (PDXZFPPQR)...WINTER
STORM WATCHES (PDXWSWPQR)...AND COASTAL WATERS FORECASTS (PDXCWFPQR)
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL ACCUMULATIONS ARE ENCOURAGED TODAY.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Oregon Cascades

When
November 24, 8:00 PM PST to November 25, 8:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
DEPT OF HIGHWAYS

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335482.